Oklahoma, 2024

Hail in Oklahoma, April 28, 2024

April 28, 2024 · NWS OUN · 2 events in 2 counties and zones

While the main 'piece' of an impactful upper wave lifted into the Northern Plains, a trailing cold front and highly unstable boundary layer fostered the development of a few thunderstorms during the evening of the 28th. While deep-layer wind shear was marginally sufficient (objective analysis showing 30 knots), a few storms became transiently organized and produced a few reports of small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

While the main 'piece' of an impactful upper wave lifted into the Northern Plains, a trailing cold front and highly unstable boundary layer fostered the development of a few thunderstorms during the evening of the 28th. While deep-layer wind shear was marginally sufficient (objective analysis showing 30 knots), a few storms became transiently organized and produced a few reports of small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 2:13 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 28, 2:13 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
313 PM CDT Sun Apr 28 2024

...New SHORT TERM, LONG TERM...

.MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL THIS AFTERNOON...
Issued at 1248 PM CDT Sun Apr 28 2024

Though chances remain low at this time, we are watching for the
potential of thunderstorm development this afternoon for areas
generally south of I-40 and east of I-35 from 1 PM through 6 PM.
The primary upper low pressure system that brought last night's
severe weather still remains to our northwest (centered over
southwest Nebraska) with small vorticity lobes currently in the
vicinity of central Oklahoma and eastern New Mexico/TX panhandle.

This could provide sufficient dynamic ascent within this area
this afternoon for storm development, should the atmosphere be
able to recover from last night. There is a trend of some
atmospheric recovery to our south, and given the 12Z model output,
there is some concern that storm development could impact teams
that are currently assisting with search and rescue and post-
event clean up. Guidance indicates moderate instability is
possible with plenty of 0-6 bulk shear which could mainly lead to
large hail and damaging wind gusts.

Again, confidence in severe development in this area is very low.
hHowever, the environment may be there if recovery can be
achieved.

Thompson

&&

.SHORT TERM...
(This evening through Monday)
Issued at 241 PM CDT Sun Apr 28 2024

Latest radar shows showers have developed over south-central into
east-central Oklahoma with lightning probable shortly with the
shower in Carter County with isothermal reflectivity at -10C at
almost 40 dBZ. SPC mesoanalysis page shows weak to moderate mixed-
layer instability and strong bulk shear (0-6km layer) over this
area. Thunderstorm chances increase this afternoon across this
area but there is high uncertainty as to the strength/severity
given the atmosphere should be worked-over and storms currently
ongoing across central Texas could limit storm potential here.
Nevertheless, there are signals from the CAMS that a few storms
could produce some hail up to quarter-size and damaging wind gusts
up to 60 mph. There is a very low tornado threat for an area
along/east of a line from Holdenville to Ada to west of Madill
where low-level shear (0-1km) is prog'd at around 20 to 30 knots
this afternoon. Showers and thunderstorms should exit our CWA by
early this evening.

Skies are forecast to clear for most of the area tonight with low
temperatures mostly in the 50's. Early tomorrow morning, patchy
fog could develop over parts of south-central to southeastern
Oklahoma and potentially parts of western north Texas. Tomorrow,
mostly sunny skies are forecast with high temperatures in the 70's
and 80's. There is a slight chance of showers/thunderstorms over
northwestern Oklahoma in the afternoon. Any storms that develop
should remain below severe-limits and produce some gusty winds.

Thompson

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 241 PM CDT Sun Apr 28 2024

This upcoming week appears to be relatively active pattern with
the potential for severe storms and flash flood on Tuesday
(marginal risk for both), Wednesday (slight risk for both), and
possibly Thursday (slight risk of flash flooding over the
southeast).

By Tuesday, the dryline becomes better defined once again over
the Texas panhandle as a shortwave passes across the north-
central plains and as a cold front approaches from the north. The
greatest dynamic ascent appears to be north of our area and storm
chances remain fairly low for Tuesday.

By Wednesday, a shortwave appears to dig as it nears the Rockies
and there are slightly better rain/storm chances across much of
the area with a slight risk of severe weather and excessive
rainfall.

While we are not outlooked yet for Thursday, the prog'd synoptic
pattern would favor severe weather as a cold front begins to move
through. There remains timing differences on the approaching
upper trough. Highest rain chances of the forecast period occur on
Thursday afternoon with likely POPs east of Hwy 81.

Beyond then, there are daily rain chances with somewhat cooler
temeratures end of next week.

Thompson

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Sun Apr 28 2024

Rain has moved east of most of our sites, outside of KDUA, but IFR
ceilings will remain at several of our central and southern sites
through mid morning. Clearing is then expected with VFR
conditions and relatively light winds through the rest of the
day and tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  54  80  61 /  20   0  10   0
Hobart OK         79  51  82  60 /   0   0  10   0
Wichita Falls TX  81  56  84  62 /  10   0   0   0
Gage OK           76  46  82  57 /  10   0  20   0
Ponca City OK     79  49  78  58 /  40  10  10  10
Durant OK         78  59  83  60 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...08
Hazardous weather outlook, Apr 28, 6:12 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
712 PM CDT Sun Apr 28 2024

OKZ004>048-050>052-TXZ083>090-292030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
712 PM CDT Sun Apr 28 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms are possible this into early evening in part of
southeastern and east-central Oklahoma. Winds gusts to 60 mph and
small hail could occur.

Other thunderstorms are expected along a front from central into
north central Oklahoma early this evening. Small hail and wind gusts
to 60 mph could occur.

.Heavy rainfall...
There is a slight risk of excessive rainfall across southeastern
Oklahoma that could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a very low chance of thunderstorms over northwest
Oklahoma on Monday afternoon. Thunderstorms are possible from
Tuesday afternoon through Friday. There will be a chance of a few
strong to severe storms across the area Wednesday through Thursday.

.Heavy rainfall...
Heavy rainfall and subsequent flash flooding is possible on
Tuesday through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 28, 3:55 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Norman OK
455 PM CDT Sun Apr 28 2024

OKZ046-050-051-282215-
Love OK-Carter OK-Marshall OK-
455 PM CDT Sun Apr 28 2024

...A strong thunderstorm will impact portions of north central Love,
southeastern Carter and northwestern Marshall Counties through 515 PM
CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Murray, moving northeast at 15 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Dickson, Lake Murray, and Overbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3404 9718 3429 9712 3419 9693 3417 9693
      3417 9690 3414 9683 3400 9708
TIME...MOT...LOC 2155Z 213DEG 15KT 3406 9711

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Apr 28, 4:13 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Norman OK
513 PM CDT Sun Apr 28 2024

OKZ031-032-042-282230-
Pontotoc OK-Hughes OK-Seminole OK-
513 PM CDT Sun Apr 28 2024

...Strong thunderstorms will impact portions of southeastern
Seminole, northeastern Pontotoc and central Hughes Counties through
530 PM CDT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Allen to near Atwood. Movement
was northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holdenville, Francis, Calvin, Lamar, Sasakwa, Horntown, Yeager,
Atwood, and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3492 9621 3486 9664 3519 9643 3527 9598
      3520 9598
TIME...MOT...LOC 2212Z 212DEG 32KT 3495 9643 3497 9632

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Apr 28, 4:28 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Norman OK
528 PM CDT Sun Apr 28 2024

OKZ031-032-282245-
Hughes OK-Seminole OK-
528 PM CDT Sun Apr 28 2024

...Strong thunderstorms will impact portions of southeastern Seminole
and northern Hughes Counties through 545 PM CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Holdenville to 5 miles
southwest of Dustin. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holdenville, Wetumka, Dustin, Lamar, Horntown, Yeager, and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3503 9614 3495 9652 3523 9643 3529 9626
      3529 9598 3519 9598
TIME...MOT...LOC 2228Z 220DEG 29KT 3502 9643 3520 9607

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Apr 28, 5:43 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
643 PM CDT Sun Apr 28 2024

OKZ024-027-290015-
Grady OK-Canadian OK-
643 PM CDT Sun Apr 28 2024

...A strong thunderstorm will impact portions of northwestern Grady
and southeastern Canadian Counties through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Cogar, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Union City, and Minco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 9777 3534 9810 3538 9810 3538 9817
      3543 9816 3563 9791
TIME...MOT...LOC 2343Z 251DEG 16KT 3540 9810

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JT

The radar

The Norman radar (KTLX), 57 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Canadian

When
April 28, 6:18 PM CST
Where
Canadian County, 5.2 mi ESE of El Reno
Measured
0.75 in hail
Reported by
Public
Coordinates
35.491, -97.881

MPing report.

Hail, Logan

When
April 28, 7:22 PM CST
Where
Logan County, 4.38 mi S of Navina
Measured
0.75 in hail
Reported by
Public
Coordinates
35.737, -97.555

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173905, 1173906.